BACKGROUND: Imatinib mesylate is an inhibitor of the tyrosine kinase Bcr-Abl and a first-line treatment for Philadelphia chromosome-positive chronic myeloid leukaemia (CML). Dermatological side effects include superficial oedema, pustular eruption, lichenoid reactions, erythroderma, and skin rash. Depigmentation of the skin and/or mucosa is uncommon, and hyperpigmentation is rare. CASE PRESENTATION: We present the case of a 63-year-old Caucasian male with widespread hyperpigmentation of the hard palate associated with a 9-year history of imatinib therapy to treat CML. He did not complain of any symptoms. Clinical examination did not reveal any abnormal pigmentation of the skin or other region of the oral mucosa. He did not smoke cigarettes or drink alcohol. His medication regimen was a proton pump inhibitor, a beta-blocker, cardioaspirin, atorvastatin, and imatinib 400 mg/day. Histopathologically, melanin and haemosiderin deposits were evident in the lamina propria. The lesion persisted, with no clinical change, through several follow-ups. We reviewed the literature to explore the possible relationship between oral hyperpigmentation and long-term imatinib mesylate treatment. CONCLUSIONS: We diagnosed oral pigmentation associated with imatinib intake based on the medical history and clinical features of the pigmented macules. Oral pigmentation may have a variety of causes, and differential diagnosis requires nodal analysis. Clinicians should be aware of possible oral mucosal hyperpigmentation in patients taking imatinib mesylate. Such pigmentation is benign and no treatment is needed, but surveillance is advisable.
Hyperpigmentation of the hard palate mucosa in a patient with chronic myeloid leukaemia taking imatinib / G. Bombeccari, U. Garagiola, F. Pallotti, M. Rossi, M. Porrini, A. Giannì, F. Spadari. - In: MAXILLOFACIAL PLASTIC AND RECONSTRUCTIVE SURGERY. - ISSN 2288-8586. - 39:1(2017 Dec), pp. 37.1-37.6.
|Titolo:||Hyperpigmentation of the hard palate mucosa in a patient with chronic myeloid leukaemia taking imatinib|
|Parole Chiave:||Chronic myeloid leukaemia; Drug-induced oral reactions; Mucosal pigmentation; Oral melanosis; Oral pigmentation|
|Settore Scientifico Disciplinare:||Settore MED/28 - Malattie Odontostomatologiche|
Settore MED/29 - Chirurgia Maxillofacciale
|Data di pubblicazione:||dic-2017|
|Digital Object Identifier (DOI):||http://dx.doi.org/10.1186/s40902-017-0136-y|
|Appare nelle tipologie:||01 - Articolo su periodico|